Lanthanum carbonate is a phosphate binder that is used to reduce serum phosphate levels in patients with end-stage renal disease (ESRD). Lanthanum forms insoluble lanthanum phosphate complexes that are supposed to pass through the gastrointestinal (GI) tract unabsorbed. Phosphate binders have been reported to deposit in the GI tract and can cause mucosal injury. There are few case reports of GI bleeding associated with phosphate binder deposits. This case report presents a patient with iron deficiency anaemia secondary to biopsy-proven lanthanum deposits in the upper GI tract. There were no overt signs of active GI bleeding. Patient’s anaemia improved with discontinuation of the phosphate binder. Lanthanum could be a hidden cause of resistant anaemia among patients with ESRD through asymptomatic GI blood loss.
- gastrointestinal system
- Gi bleeding
- drugs: gastrointestinal system
Statistics from Altmetric.com
Contributors CA performed all the background research, studied the patient’s case, endoscopic and pathology findings. KG is the expert on the case. She is the gastroenterologist who follows the patient. She provided CA with all the necessary documents for the case. She reviewed the case report and provided feedback. ES is the pathologist who reviewed the patient’s slides and commented on the findings as stated in the case report.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
Patient consent for publication Obtained.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.